Pathobiology of chemotherapy-induced hair loss

Institute of Inflammation and Repair, University of Manchester, Manchester, UK. Electronic address: .
The Lancet Oncology (Impact Factor: 24.69). 02/2013; 14(2):e50-e59. DOI: 10.1016/S1470-2045(12)70553-3
Source: PubMed

ABSTRACT Hair loss can be a psychologically devastating adverse effect of chemotherapy, but satisfactory management strategies for chemotherapy-induced alopecia remain elusive. In this Review we focus on the complex pathobiology of this side-effect. We discuss the clinical features and current management approaches, then draw upon evidence from mouse models and human hair-follicle organ-culture studies to explore the main pathobiology principles and explain why chemotherapy-induced alopecia is so challenging to manage. P53-dependent apoptosis of hair-matrix keratinocytes and chemotherapy-induced hair-cycle abnormalities, driven by the dystrophic anagen or dystrophic catagen pathway, play important parts in the degree of hair-follicle damage, alopecia phenotype, and hair-regrowth pattern. Additionally, the degree of hair-follicle stem-cell damage determines whether chemotherapy-induced alopecia is reversible. We highlight the need for carefully designed preclinical research models to generate novel, clinically relevant pointers to how this condition may be overcome.

Download full-text


Available from: Iain Haslam, Jan 03, 2014
503 Reads
  • Source
    • "The side effects and drug resistance are both believed to be consequences of the chemotherapy drugs' mechanism of action, which is mainly directed at halting cell division by damaging DNA. Side effects arise because the Pt-based drug effect is not restricted to cancer cells; it influences the normal cells that continuously proliferate as well [2] [3] [4] [5] [6]. The current study focuses on increasing the effect of CisPt at a low dose thereby enabling a lower dose to be administered, resulting in fewer side effects caused by the fact that CisPt is inherently not specific to cancer cells. "
    [Show abstract] [Hide abstract]
    ABSTRACT: Cisplatin (CisPt) is a commonly used platinum-based chemotherapeutic agent. Its efficacy is limited due to drug resistance and multiple side effects, thereby warranting a new approach to improving the pharmacological effect of CisPt. A newly developed mathematical hypothesis suggested that mechanical loading, when coupled with a chemotherapeutic drug such as CisPt and immune cells, would boost tumor cell death. The current study investigated the aforementioned mathematical hypothesis by exposing human hepatocellular liver carcinoma (HepG2) cells to CisPt, peripheral blood mononuclear cells, and mechanical stress individually and in combination. HepG2 cells were also treated with a mixture of CisPt and carnosine with and without mechanical stress to examine one possible mechanism employed by mechanical stress to enhance CisPt effects. Carnosine is a dipeptide that reportedly sequesters platinum-based drugs away from their pharmacological target-site. Mechanical stress was achieved using an orbital shaker that produced 300 rpm with a horizontal circular motion. Our results demonstrated that mechanical stress promoted CisPt-induced death of HepG2 cells (~35% more cell death). Moreover, results showed that CisPt-induced death was compromised when CisPt was left to mix with carnosine 24 hours preceding treatment. Mechanical stress, however, ameliorated cell death (20% more cell death).
    BioMed Research International 10/2014; 2015. DOI:10.1155/2015/430569 · 3.17 Impact Factor
  • Source
    • "When cell mitosis abruptly ceases as a result of cytotoxic therapy, the partially keratinized hair shaft weakens and falls out, resulting in anagen dystrophic effluvium (Ulrich et al., 2008). In addition, chemotherapeutic agents can cause p53-dependent apoptosis in the follicular epithelium resulting in premature transitioning from anagen to catagen and cause telogen effluvium (Botchkarev, 2003; Paus et al., 2013). The consequence of these processes is hair shedding, which can begin within 1 to 3 weeks and is often complete within 1 to 2 months after beginning chemotherapy (Trueb, 2009). "
    [Show abstract] [Hide abstract]
    ABSTRACT: Few dermatologic conditions carry as much anxiety and emotional distress as hair loss resulting from a disease condition such as alopecia areata or as a result of cytotoxic drug treatment, e.g., after chemotherapy. Bimatoprost 0.03% solution is a Food and Drug Administration-approved prescription product indicated for the treatment of eyelash hypotrichosis. The product was investigated in a double-masked, randomized, and placebo-controlled study in patients who had significant eyelash loss or hypotrichosis as a result of chemotherapy. Once-daily treatment with bimatoprost ophthalmic solution 0.03% to the upper eyelid margin restored eyelash growth and prominence more quickly than the slower, natural course of recovery observed in the vehicle control subjects. The eyelash prominence measured using a validated Global Eyelash Assessment (GEA) scale demonstrated a statistically significant increase over placebo following 6 months of treatment. Efficacy was also demonstrated using a validated objective digital image analysis methodology to show significant increase in eyelash length, thickness/fullness, and darkness in these patients. Bimatoprost was found to be well tolerated over the 1-year treatment period.
    Journal of Investigative Dermatology Symposium Proceedings 12/2013; 16(1):S73-6. DOI:10.1038/jidsymp.2013.30 · 3.73 Impact Factor
  • Source
    • "Ion channels have shown to have important roles not only in cell maintenance but also in stem/progenitor cells [29]. Because cytotoxic agents damage the proliferating progenitor cells in the hair matrix [13], we suspect that several ion channels might be involved in chemotherapy-induced alopecia and be promising targets for development of novel treatments. "
    [Show abstract] [Hide abstract]
    ABSTRACT: Chemotherapy-induced alopecia is one of the most common adverse events caused by conventional cytotoxic chemotherapy, yet there has been very little progress in the prevention or treatment of this side effect. Although this is not a life-threatening event, alopecia is very psychologically difficult for many women to manage. In order to improve the quality of life for these women, it is important to elucidate the molecular mechanisms of chemotherapy-induced alopecia and develop ways to effectively prevent and/or treat it. To identify the genetic risk factors associated with chemotherapy-induced alopecia, we conducted a genome-wide association study (GWAS) using DNA samples from breast cancer patients who were treated with chemotherapy. We performed case--control association study of 303 individuals who developed grade 2 alopecia, and compared them with 880 breast cancer patients who did not show hair loss after being treated with conventional chemotherapy. In addition, we separately analyzed a subset of patients who received specific combination therapies by GWASs and applied the weighted genetic risk scoring (wGRS) system to investigate the cumulative effects of the associated SNPs. We identified a SNP significantly associated with drug-induced grade 2 alopecia (rs3820706 in CACNB4 (calcium channel voltage-dependent subunit beta 4) on 2q23, P = 8.13 x 10-9, OR = 3.71) and detected several SNPs, which showed some suggestive associations by subgroup analyses. We also classified patients into four groups on the basis of wGRS analysis and found that patients who classified in the highest risk group showed 443 times higher risk of anti-microtubule agents-induced alopecia than the lowest risk group. Our study suggests several associated genes and should shed some light on the molecular mechanism of alopecia in chemotherapy-treated breast cancer patients and hopefully will contribute to development of interventions that will improve the quality of life (QOL) of cancer patients.
    Breast cancer research: BCR 09/2013; 15(5):R81. DOI:10.1186/bcr3475 · 5.49 Impact Factor
Show more